Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

ISTH Overt DIC Diagnostic Score Calculator (0–8 Points)

Calculate the International Society on Thrombosis and Haemostasis (ISTH) overt DIC score (0–8 points) from platelet count, D-dimer tier, PT prolongation, and fibrinogen.

How the 4-lab ISTH algorithm standardizes overt consumptive coagulopathy diagnosis in sepsis and trauma!

No single laboratory assay diagnoses Disseminated Intravascular Coagulation (DIC) in isolation. In patients with a known underlying DIC-associated disorder (sepsis, severe trauma, obstetric catastrophe, or acute promyelocytic leukemia), Fletcher B. Taylor Jr. et al. (Thrombosis and Haemostasis, 2001) established the 0–8 point ISTH Overt DIC diagnostic score across four routine coagulation tests: Platelet count (>= 100 × 10^9/L = 0, 50–99 = +1, < 50 = +2), Elevated fibrin marker / D-dimer (no increase = 0, moderate increase = +2, strong increase = +3), Prolonged PT (< 3 s = 0, 3 to < 6 s = +1, >= 6 s = +2), and Fibrinogen (>= 1.0 g/L = 0, < 1.0 g/L = +1)!

A total score >= 5 is compatible with Overt DIC (warranting daily repeat scoring, source control, and targeted blood-component support), whereas a score < 5 suggests non-overt or evolving coagulopathy to be re-evaluated in 24–48 hours!

ISTH Coagulation Parameter0 Points+1 / +2 PointsMaximum Points
Platelet Count (× 10^9/L)>= 10050 – 99 (+1 pt)< 50 (+2 pts)
D-Dimer / Fibrin Split Tier (0, 2, or 3)Normal (0)Moderate Increase (+2 pts)Strong Increase (+3 pts)
PT Prolongation (s) & Fibrinogen (g/L)PT < 3 s; Fib >= 1.0PT 3–5.9 s (+1); Fib < 1.0 (+1)PT >= 6.0 s (+2 pts)

ISTH Overt DIC Score (0 to 8 Points)

Thresholds platelet count B2 (× 10^9/L), D-dimer elevation tier B3 (0 = none, 1 = moderate -> +2 pts, 2 = strong -> +3 pts), PT prolongation B4 (seconds above upper normal), and fibrinogen B5 (g/L).

=IF(OR(B2 < 0, B3 < 0, B3 > 2, B4 < 0, B5 < 0), "Invalid Coagulation Labs", IF(B2 < 50, 2, IF(B2 < 100, 1, 0)) + IF(B3 = 2, 3, IF(B3 = 1, 2, 0)) + IF(B4 >= 6, 2, IF(B4 >= 3, 1, 0)) + IF(B5 < 1, 1, 0))

ISTH Overt DIC Diagnostic Classification (>= 5 Cutoff)

Flags scores >= 5 as compatible with overt DIC and < 5 as suggestive/negative for overt DIC (repeat in 24–48 h).

=IF(OR(B2 < 0, B3 < 0, B3 > 2, B4 < 0, B5 < 0), "Invalid Coagulation Labs", IF(IF(B2 < 50, 2, IF(B2 < 100, 1, 0)) + IF(B3 = 2, 3, IF(B3 = 1, 2, 0)) + IF(B4 >= 6, 2, IF(B4 >= 3, 1, 0)) + IF(B5 < 1, 1, 0) >= 5, "Compatible with Overt DIC (>=5)", "Not Overt DIC (<5 — Repeat Daily)"))

Try the example

Use the original values or change them to test your understanding.

Further reading